Though inhalers can be life saving devices for those who suffer from conditions such as asthma, incorrect use of them can be dangerous. Without proper education about the use of inhalers, asthmatics can use them incorrectly causing them to receive a lower dosage or no dosage of their medication, or they could overuse their inhalers and receive too much medication. When asthma symptoms flare up and a patient experiences wheezing, shortness of breath, and/or coughing they usually use a short acting beta agonist which is a bronchodilator that gives quick relief from these symptoms. When used too often, however, this can cause inhaler overdose and it can be a sign that the patient is lacking asthma control. They should see a healthcare provider for advice about better asthma management because they may need to be a prescribed a controller inhaler such as a long acting beta agonist, an inhaled corticosteroid, or a combination of the two. When taken regularly, these can provide long-term asthma relief and minimize the use of a rescue inhaler, but if they are not taken as prescribed they can cause deterioration in a patient’s health and can make asthma symptoms increase rapidly.
With advancements made in the development of inhalers, there are now many different types with different operating instructions. There are metered dose inhalers (MDI) and dry powder inhalers (DPI) and often patients use more than just one inhaler so there is the potential for confusion between inhalers (i.e. using a controller medication as a rescue inhaler) and for not correctly operating the device. Common mistakes that occur when using MDIs include not shaking the inhaler before use, not exhaling before inhalation, not being able to coordinate pressing down the inhaler with inhaling the medication, inhaling too rapidly, not inhaling deeply or at all, not holding one’s breath long enough after inhaling, not waiting at least 30 seconds in between inhaler doses, and pressing down the canister more than once in a row. Common mistakes that occur when using DPIs include shaking the device, not exhaling slightly before inhaling, exhaling into the device causing the powder medication to disperse, inhaling too slowly (a higher inspiratory flow rate is required when using DPIs), and failing to load the dose properly. It has been estimated that 28 – 68% of patients do not use their MDI or DPI well enough to benefit from the prescribed medication
Not only can inhalers be harmful if used incorrectly, but with the use of steroidal inhalers, many worry that they will experience inhaler side effects similar to the side effects that are associated with oral corticosteroids (such as prednisone). Side effects associated with medications such as prednisone are adrenal gland suppression when stopping or lowering the dosage, bone thinning, oral thrush, and thinning and easy bruising of the skin. When high doses of inhaled corticosteroids are used long-term, small amounts are absorbed into the system and can cause some of these side effects though not with the same likelihood as with regular use of oral steroids. Inhaled steroids have proven to be much safer for long-term use than oral steroids.
Inhalation therapy can be extremely beneficial to those who suffer from lung conditions when it is practiced correctly and inhalers are one of the most prescribed medications in the world so it is important for asthmatics with both pediatric asthma and adult asthma to receive proper instruction on how to use their inhalers and to practice using their inhaler often, especially when they are first given an asthma diagnosis. With all the new inhalers being introduced by pharmaceutical companies, it is important for doctors to be sure that when they prescribe them to their patients, that the patient understands the proper use of the inhaler.